Funnel Cloud, Washakie
- When
- May 17, 2:22 PM MST
- Where
- Washakie County, 12 mi W of Worland
- Reported by
- Law Enforcement
- Coordinates
- 44.020, -108.212
A funnel cloud was observed 12 miles west of Worland.
A line of thunderstorms developed over the southern Big Horn Basin and become severe as they progressed to the northeast. Hail was reported in multiple locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A line of thunderstorms developed over the southern Big Horn Basin and become severe as they progressed to the northeast. Hail was reported in multiple locations. The largest hail was quarter sized and was observed in Winchester. Several funnel clouds were reported in Washakie County with a rotating wall cloud reported north of Worland. Heavy rain in and on the steep slopes just east of Medicine Lodge State Archaeological Site resulted in flash flooding in that park. One main road and six campsites were damaged as a result.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 17, 10:30 AM MST, 3 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1130 AM MDT FRI MAY 17 2013 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT SHOWERS CONTINUE TO MOVE ACROSS PORTIONS OF THE FORECAST AREA THIS MORNING. LINGERING SHOWER ACTIVITY IS EXPECTED THROUGH THE MORNING HOURS. AN APPROACHING TROUGH OF LOW PRESSURE WILL MOVE INTO THE INTERMOUNTAIN WEST BY THE AFTERNOON HOURS. THIS WILL STRENGTHEN SOUTHWEST FLOW OVER THE AREA...INCREASE INSTABILITY...AND INTRODUCE ANOTHER ROUND OF MOISTURE TO THE AREA. THIS COMBINATION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF WESTERN WYOMING TODAY. COVERAGE OF THUNDERSTORMS WILL NOT BE AS MUCH AS WHAT WAS EXPERIENCED ON THURSDAY...BUT MODELS DID PUSH MOISTURE A BIT FURTHER EAST. MODIFICATIONS WERE MADE TO CENTRAL WYOMING INITIATE SHOWER ACTIVITY A BIT EARLIER IN THE AFTERNOON THAN WAS PREVIOUSLY FORECAST. THUNDERSTORMS MAY AGAIN CONTAIN GUSTY WIND...AND SOME STORMS MAY HAVE PERIODS OF HEAVY RAINFALL. THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN WITH THE LOSS OF DAYLIGHT. THE AFOREMENTIONED TROUGH WILL CONTINUE ITS EASTWARD PROGRESSION ON SATURDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. COOLER TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL BEGIN TO IMPACT THE AREA LATE SATURDAY MORNING...ESPECIALLY ACROSS THE WEST AND SOUTH. EVEN WITH THESE COOLER TEMPERATURES...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF THE AREA. MODELS VARY SLIGHTLY AT THE PROGRESSION OF THE TROUGH ONCE IT MOVES FURTHER INTO WYOMING ON SUNDAY. THE NAM CREATES A CLOSED LOW OVER NORTHEASTERN WYOMING BY SUNDAY AFTERNOON...WITH MOST OTHER MODELS KEEPING THE SYSTEM AS AN OPEN WAVE. REGARDLESS...TEMPERATURES WILL COOL FURTHER ON SUNDAY AS THE TROUGH AXIS MOVES THROUGH THE STATE. THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AFTERNOON...THOUGH PERIODS OF RAINFALL ARE ANTICIPATED THROUGH MUCH OF THE WEEKEND. .LONG TERM...MONDAY THROUGH FRIDAY A NEARLY STATIONARY UPPER LOW ACROSS EASTERN SOUTH DAKOTA/NEBRASKA AND A SHORTWAVE DIVING SOUTHEAST ACROSS UTAH INTO THE FOUR CORNERS AREA WILL COMBINE FOR A COOL AND INCLEMENT DAY MONDAY INTO MONDAY NIGHT. THIS WILL BE ESPECIALLY TRUE IN FAVORED UPSLOPE AREAS EAST OF THE DIVIDE...WITH MODELS SHOWING NORTHERLY FLOW IN THE LOW AND MID LEVELS OF THE ATMOSPHERE. HAVE COOLED TEMPERATURES DOWN MONDAY...ESPECIALLY IN FAVORED UPSLOPE REGIONS WHERE PRECIPITATION COULD OCCUR FOR MUCH OF THE DAY. 700MB TEMPERATURES ARE EXPECTED TO BE -1C TO -3C EAST...AND -1C TO +1C WEST MONDAY. THESE TEMPERATURES TRANSLATE ROUGHLY TO SNOW DOWN TO AROUND 7500 FT EAST...AND 8500 FT WEST. FAVORED UPSLOPE AREAS EAST OF THE DIVIDE COULD SEE SNOW DOWN TO AROUND 6500 FEET. COULD BE CLOSE TO WINTER WEATHER ADVISORY SNOW AMOUNTS FOR EASTERN WIND RIVER MTS AND/OR CASPER MOUNTAIN. GLOBAL MODELS THEN DIVERGE SIGNIFICANTLY ON HOW QUICKLY TO END THE PRECIPITATION ACROSS THE REGION. THE 00Z GFS SHUTS OF THE PRECIP EARLY MONDAY NIGHT...WHILE THE ECMWF CONTINUES TO KEEP PRECIPITATION ONGOING ACROSS THE EXTREME EAST THROUGH THE DAY TUESDAY...WITH THE GEM IN BETWEEN THE TWO...BUT LEANING MORE TOWARD THE ECMWF. WILL HAVE SOME POPS TUESDAY...ESPECIALLY EAST TO RESPECT THE SLOWER ECMWF SOLUTION. UPSTREAM...A STRONG UPPER LOW WILL BE MOVING INTO THE PACIFIC NORTHWEST TUESDAY. GLOBAL MODELS SHOW THIS STRONG UPPER LOW REMAINING NEARLY STATIONARY ACROSS THE PACIFIC NORTHWEST THROUGH AT THURSDAY. THIS WILL RESULT IN INCREASING SOUTH/SOUTHWESTERLY FLOW AND WARMER TEMPERATURES WEDNESDAY AND THURSDAY. THE ECMWF AND GFS SHOW A DISTINCT SHORTWAVE TROUGH PUSHING NORTHWARD ACROSS IDAHO AND WESTERN MONTANA WEDNESDAY/WEDNESDAY NIGHT. THE ENERGY ASSOCIATED WITH THIS SYSTEM COULD ALLOW FOR ISOLATED TO SCATTERED CONVECTION ACROSS MUCH OF THE AREA...BUT ESPECIALLY OVER THE NORTHWEST. A COLD FRONT ASSOCIATED WITH THIS STRONG SHORTWAVE IS EXPECTED TO PUSH INTO THE WEST/NORTHWEST LATE WEDNESDAY/WEDNESDAY NIGHT...BUT QUICKLY RETREAT BACK NORTHWEST DURING THE DAY THURSDAY. THE MAIN UPPER LOW/TROUGH IS EXPECTED TO REMAIN WEST OF THE FORECAST AREA THURSDAY AND FRIDAY WITH CONTINUED SOUTHERLY FLOW...AND A CHANCE OF MAINLY AFTERNOON/EVENING CONVECTION...BUT WILL KEEP CONVECTION MAINLY CONFINED TO THE MOUNTAINS FOR NOW. && .AVIATION.../18Z ISSUANCE/ SHOWERS CONTINUE ACROSS THE WEST TERMINAL AREA AS ANOTHER WAVE MOVES OVERHEAD IN SOUTHWEST FLOW...KJAC HAS BEEN IN AND OUT OF MVFR TO IFR CONDITIONS THROUGH THE MORNING WITH WIDESPREAD MOUNTAIN OBSCURATIONS ONGOING. SOME CLEARING HAS TAKEN PLACE THIS MORNING AROUND KBPI AND KPNA AS A RIDGE OF HIGH PRESSURE BATTLES THE TROF TO THE WEST. TRICKY FORECAST AT KBPI AND KPNA AS THEY WILL LAY JUST ON THE INFLECTION POINT BETWEEN THE TWO DIFFERING AIR MASSES. HOWEVER...SHOWERS AND SOME STORMS WILL INCREASE IN COVERAGE AFTER 22Z...SO WILL KEEP VCTS AND VCSH IN FORECAST FOR THOSE TWO TERMINALS. OTHERWISE...SHOWERS WILL CONTINUE ON AND OCCASIONALLY OFF THROUGH THE TAF PERIOD AT KJAC AS A COLD FRONT PUSHES IN AND STALLS IN ADDITION TO AN UPPER LEVEL SHORTWAVE MOVING OVERHEAD FOR MUCH OF THE DAY. AT ALL OTHER TERMINALS...SCATTERED CONVECTION IS EXPECTED TO RETURN FROM NOW THROUGH THE EVENING TODAY EXCEPT KCPR AND KRKS WHERE MOSTLY DRY SOUTHWEST WINDS COULD GUST AS HIGH AS 35 KTS IN THE AFTERNOON. AN ISOLATED SHOWER OR TWO CANNOT BE RULED OUT NEAR KRKS IF THEY ARE INITIATED OFF THE UNITAH MOUNTAINS. HOWEVER...OVERALL CONDITIONS ARE NOT CONDUCIVE TO MAINTAINING THUNDERSTORMS FROM KRKS TO KCPR. STORMS TODAY WILL FAVOR THE BIG HORN VALLEY AND ADJACENT MOUNTAINS...AND THE WIND RIVER MOUNTAINS AND VALLEY SECONDLY. STORMS THAT DO FORM WILL HAVE VERY GUSTY AND ERRATIC OUTFLOWS...ESPECIALLY FROM 18-00Z. A COLD FRONT MOVES THROUGH FROM WEST TO EAST THROUGH THE FORECAST PERIOD. && .FIRE WEATHER... AN APPROACHING AREA OF LOW PRESSURE WILL MOVE INTO THE INTERMOUNTAIN WEST TODAY. THIS SYSTEM WILL SPREAD SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE WESTERN HALF OF THE STATE BY THE AFTERNOON HOURS...WITH COVERAGE INCREASING TO INCLUDE MUCH OF THE FORECAST AREA BY THIS EVENING. AS THE AREA OF LOW PRESSURE APPROACHES...EXPECT INCREASES IN DAYTIME HUMIDITY...AND COOLER TEMPERATURES ACROSS THE AREA. PERIODS OF GUSTY WIND WILL ALSO BE POSSIBLE...ESPECIALLY THIS AFTERNOON. ANY THUNDERSTORM ACTIVITY MAY RESULT IN GUSTY AND ERRATIC WIND...ALONG WITH BRIEF PERIODS OF HEAVY RAIN. THE AREA OF LOW PRESSURE WILL HAVE A FIRM GRIP ON THE FORECAST AREA BY SUNDAY AFTERNOON...WITH WIDESPREAD SHOWER ACTIVITY AND CONTINUED COOLING TEMPERATURES. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...BRANHAM LONG TERM...ALLEN AVIATION...BRAUN FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI MAY 17 2013 WYZ001>020-022>030-181200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI MAY 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE WEST AND NORTH. A FEW OF THESE STORMS HAVE THE POTENTIAL IN BECOMING QUITE STRONG TO EVEN SEVERE...WITH STRONG WIND AND HAIL POSSIBLE. THE STRONGEST THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS JOHNSON COUNTY LATE THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA. SUNDAY AND MONDAY...A MUCH COLDER STORM SYSTEM IS EXPECTED TO DEVELOP OVER THE ROCKIES POSSIBLY SPREADING AN UPSLOPE RAIN EVENT TO CENTRAL WYOMING WITH SNOW IN THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER INCLUDING HAIL OF ANY SIZE...WINDS GREATER THAN 45 MPH...RAIN TOTALS OVER A HALF AN INCH...ANY FLOODING...AS WELL AS ANY CREEKS OR STREAMS THAT ARE BANKFULL OR RISING FAST. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT FRI MAY 17 2013 WYZ002>007-017-172100- ABSAROKA MOUNTAINS WY-CODY FOOTHILLS WY-NORTH BIG HORN BASIN WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHEAST BIG HORN BASIN WY-SOUTHWEST BIG HORN BASIN WY-WIND RIVER BASIN WY- 219 PM MDT FRI MAY 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOT SPRINGS AND NORTHERN FREMONT COUNTIES IN CENTRAL WYOMING...AND SOUTHWESTERN BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES IN NORTH CENTRAL WYOMING...AND SOUTHEASTERN PARK COUNTY IN NORTHWEST WYOMING UNTIL 300 PM MDT... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STATE HWY 120 MILE MARKER 50 TO 9 MILES SOUTH OF ANCHOR DAM...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THESE STORMS WILL BE NEAR... OWL CREEK RD AND STATE HWY 120 MILE MARKER 40 AROUND 225 PM MDT. GOOSEBERRY CREEK AROUND 230 PM MDT. UPPER COTTONWOOD CREEK RD AND GRASS CREEK AROUND 235 PM MDT. HWY JCT 431 AND 120...STATE HWY 431 MILE MARKER 30...LEGEND ROCK STATE PETROGLYPH SITE AND HAMILTON DOME AROUND 245 PM MDT. STATE HWY 171 AND STATE HWY 120 MILE MARKER 30 AROUND 250 PM MDT. HWY JCT 170 AND 174 AND STATE HWY 170 MILE MARKER 10 AROUND 255 PM MDT. STATE HWY 120 MILE MARKER 20 AROUND 300 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4448 10820 4374 10823 4341 10888 4415 10886 TIME...MOT...LOC 2019Z 234DEG 21KT 4411 10874 4356 10877 BRAUN
The Riverton/Lander radar (KRIW), 108 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
3 funnel cloud, 2 hail, 1 flash flood. Local standard time, as filed.
A funnel cloud was observed 12 miles west of Worland.
A trained spotter reported hail the size of quarters covering the ground.
A trained spotter reported several funnel clouds as well as a rotating wall cloud north of Worland.
Three-quarter inch diameter hail fell at a ranch near Sussex.
A spotter posted a photo on Facebook of a funnel cloud as seen looking east from Hyattville.
Heavy rain from thunderstorms brought flash flooding to the Medicine Lodge State Archaeological Site. Debris covered the main road leading into the park in several spots, occasionally to a depth of one to two feet. At least six campsites in the park were damaged when normally dry arroyos to the east of the park swept water and debris across them before emptying into Medicine Lodge Creek. One camper was damaged as mud and rock flowed against its sides. Rainfall estimates ranged from 0.50 inches to 1.25 inches in about 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449375, 443092, 443093, 449377, 443096, 443095.